Hail, Parmer
- When
- September 24, 3:15 PM CST
- Where
- Parmer County, 10.12 mi NW of Parmerton
- Measured
- 0.75 in hail
- Reported by
- Fire Department/Rescue
- Coordinates
- 34.670, -102.950
Local fire department officials observed penny sized hail in Rhea.
An unusual southwest-moving upper disturbance triggered numerous thunderstorms across the South Plains this afternoon and evening. These storms began by mid morning in the Oklahoma Panhandle and at times were severe with very large hail and damaging winds as they moved south-southwest through the Texas Panhandle.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS LUB wrote it up.
An unusual southwest-moving upper disturbance triggered numerous thunderstorms across the South Plains this afternoon and evening. These storms began by mid morning in the Oklahoma Panhandle and at times were severe with very large hail and damaging winds as they moved south-southwest through the Texas Panhandle. Once these storms reached the South Plains, they lost much of their vigor as they consolidated into a large line that only produced two known instances of severe weather. However, this line became more efficient at producing torrential rainfall rates and flooding throughout the South Plains with some locations recording one inch of rain in 15 minutes or less. Parts of Lubbock experienced significant flooding that left at least two dozen cars stranded in high waters. Frequent cloud-to-ground lightning and power outages added to the drama as up to 8,000 Lubbock residents were without power during the height of the storm.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Sep 24, 2:16 PM CST, 59 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LUBBOCK TX 316 PM CDT WED SEP 24 2014 .SHORT TERM... AT 230 PM...A LINE OF STRONG TO SEVERE T-STORMS CONTINUES TO PROGRESS SOUTH AND SOUTHWEST TOWARD THE CWA. THESE STORMS ARE EXPECTED TO REMAIN ROUGHLY ON THE SAME TRACK THROUGH OUR CWA...FOLLOWING THE INSTABILITY AXIS. DEEP-LAYER SHEAR DOES GRADUALLY DECREASE FARTHER SOUTH FROM THE PANHANDLE...SO THE STORMS MAY EXHIBIT A GRADUAL WEAKENING TREND...AT LEAST FOR HAIL POTENTIAL...BUT WE COULD SEE SOME COLD POOL/OUTFLOW ORGANIZATION WHICH COULD MAINTAIN/INCREASE THE WIND THREAT. BY 7 OR 8 PM...THE BULK OF THE ACTIVITY SHOULD BE EXITING OUR SRN-SW COUNTIES AND WE WOULD EXPECT A QUIET PERIOD MUCH OF THE OVERNIGHT PERIOD AS THE ATMOSPHERE IS STABILIZED. BUT WITH THE MID-LEVEL LOW/TROUGH EXPECTED TO REMAIN NEARLY STATIONARY OVER THE AREA...WE ARE LIKELY TO SEE SOME REDEVELOPMENT EARLY THU MORNING. GUIDANCE HINTS AT THIS OCCURRENCE WITHIN A BROAD BAND RUNNING FROM THE WRN SPLNS INTO THE SOUTH-CENTRAL TX PANHANDLE. THE UPPER TROUGH IS FORECAST TO DRIFT WEST DURING THE DAY...WHICH SHOULD DRAG THE BEST T-STORM CHANCES WITH IT...AND WE EXPECT ACTIVITY TO BE FOCUSED NEAR THE TX/NM STATE LINE BY LATE AFTERNOON. INSTABILITY APPEARS TO BE WEAKER IN GENERAL THURSDAY...BUT ML-CAPES NEAR 1000 J/KG ACROSS THE WRN SPLNS MAY SUPPORT SOME STRONGER PULSE-TYPE CELLS. TEMPERATURES ARE EXPECTED TO REMAIN FAIRLY SIMILAR TO THE PAST COUPLE OF DAYS...HIGHS MAINLY IN THE UPPER 70S AND LOWER 80S. WE COULD SEE A BIT MORE WARMING IN THE LOW ROLLING PLAINS AS DRIER AIR AND LESS CLOUD COVER IS EXPECTED IN THAT AREA. && .LONG TERM... A CHANGE TO A MORE PROGRESSIVE AND DYNAMIC PATTERN REMAINS IN THE OFFING BY LATE THIS WEEKEND THROUGH NEXT WEEK AS OUR RECENT STRETCH OF STAGNANT FLOW IS REPLACED BY STRONGER WESTERLIES. UNTIL THEN...MOST OF THE SOUTH PLAINS WILL REMAIN IN THE VICINITY OF A DECAYING AND LARGELY STATIONARY UPPER LOW JUST TO OUR SOUTH BEFORE WEAK RIDGING SHUNTS THIS FEATURE TO OUR EAST BY THE WEEKEND. SAID LOW AND INVERTED TROUGH STILL LOOK TO RETROGRADE TO OUR WEST BY FRI WHILE ADVECTING DRIER EASTERLY WINDS ALOFT...SO LOWER PWATS AND INCREASING SUBSIDENCE SHOULD KEEP PRECIP AT BAY AFTER THU. BY SAT...A DEEP CYCLONE DIGGING INTO THE GREAT BASIN WILL HELP SPUR RISING HEIGHTS DOWNSTREAM INTO ERN NM. THIS PROCESS WILL SLOSH THE REMNANTS OF THE DECAYING UPPER LOW BACK TO THE EAST AND IN THE PROCESS PUSH A SLIVER OF DEEPER MOISTURE ATOP THE CWA. NOT YET SOLD ON THE LIGHT QPF FROM THE GFS AND ECM BY SAT EVENING AS MODEL SOUNDINGS RETAIN ENOUGH OF A SUBSIDENCE INVERSION ALOFT WHICH SHOULD CAP PARCELS SHY OF THEIR LFC HEIGHTS...ESPECIALLY IN SUCH A WEAKLY FORCED SETUP. THE UPPER RIDGE AXIS SHOULD SIT SQUARELY OVER THE AREA ON SUNDAY BEFORE SHIFTING EAST BY MONDAY AHEAD OF WEAK HEIGHT FALLS AND INCREASINGLY CYCLONIC SWLY FLOW. DESPITE A SURFACE TROUGH PROGGED TO SIT OVER THE SOUTH PLAINS AND PANHANDLE ON MONDAY...THE DRYLINE IS SHOWN TO LAG WELL BEHIND THIS FEATURE. NONETHELESS...ADEQUATE MOISTURE AND BREAKABLE CAPPING MAY WARRANT SOME POPS IN LATER FORECASTS IF THIS PATTERN CONTINUES. THEREAFTER...THE DRYLINE SHOULD PUSH THRU LATE MON/EARLY TUE AHEAD OF DEEP WESTERLY FLOW BEFORE STALLING SOMEWHERE ACROSS THE WRN RED RIVER OR EVEN FARTHER WEST IF THE ECMWF IS CORRECT. THIS COULD PROLONG POPS FOR AT LEAST THE ROLLING PLAINS THRU MID/LATE WEEK UNDER A BROAD CYCLONIC FLOW REGIME. && .PRELIMINARY POINT TEMPS/POPS... FRIONA 58 77 55 76 56 / 30 20 10 10 10 TULIA 59 79 55 78 57 / 30 20 10 10 10 PLAINVIEW 60 78 56 77 57 / 30 20 10 10 10 LEVELLAND 59 78 57 76 57 / 30 20 10 10 10 LUBBOCK 61 78 57 76 57 / 20 20 10 10 10 DENVER CITY 59 77 57 76 58 / 20 20 10 10 10 BROWNFIELD 60 78 58 77 58 / 20 20 10 10 10 CHILDRESS 64 85 60 82 60 / 30 20 0 10 10 SPUR 62 81 58 80 60 / 20 10 0 10 10 ASPERMONT 62 83 61 83 62 / 20 10 0 10 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 33/93
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 108 PM CDT WED SEP 24 2014 TXZ021>044-251815- PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE- FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING- YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL- 108 PM CDT WED SEP 24 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...THIS AFTERNOON AND TONIGHT CONVECTIVE A FEW STRONG OR BRIEFLY SEVERE THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EARLY TONIGHT. THESE STORMS COULD HAVE HAIL UP TO ONE INCH IN DIAMETER WITH LOCAL WIND GUSTS IN EXCESS OF 55 MPH. THE THREAT IS HIGHEST ACROSS THE FAR SOUTHERN TEXAS PANHANDLE AND NORTHWESTERN SOUTH PLAINS...MAINLY TO THE NORTH AND WEST OF A LINE FROM MORTON TO SILVERTON. FLOODING SLOW-MOVING THUNDERSTORMS WITH HEAVY RAIN MAY RESULT IN MINOR FLOODING OF STREAMS...DRAWS...AND OTHER LOW-LYING AREAS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE THREAT OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... LIMITED SPOTTER ACTIVATION MAY BE REQUESTED THIS AFTERNOON AND EVENING.
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 246 PM CDT WED SEP 24 2014 TXZ023-024-242000- BRISCOE-SWISHER- 246 PM CDT WED SEP 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND SWISHER COUNTIES... AT 245 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM OVER NORTHWESTERN BRISCOE COUNTY...MOVING EAST AT 5 MPH. IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. HEAVY RAINS MAY ALSO CAUSE LOCALIZED FLOODING...ESPECIALLY ON LOW LYING ROADWAYS...AND NEAR DRAWS AND PLAYAS. LAT...LON 3453 10101 3454 10156 3475 10156 3475 10102 TIME...MOT...LOC 1946Z 248DEG 4KT 3465 10135
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
301 PM CDT WED SEP 24 2014
TXZ023-024-242015-
BRISCOE-SWISHER-
301 PM CDT WED SEP 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE AND SWISHER COUNTIES...
AT 259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER EXTREME NORTHWESTERN BRISCOE COUNTY...MOVING
EAST AT 5 MPH.
IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...TORRENTIAL DOWNPOURS...ARE POSSIBLE WITH THIS
STORM.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS
PASSED. LOCALIZED FLOODING WILL ALSO BE POSSIBLE ON LOW LYING
ROADWAYS AND NEAR DRAWS AND PLAYAS.
LAT...LON 3451 10105 3460 10189 3469 10200 3475 10200
3475 10105
TIME...MOT...LOC 2001Z 248DEG 4KT 3469 10146SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 317 PM CDT WED SEP 24 2014 TXZ021>023-242045- CASTRO-PARMER-SWISHER- 317 PM CDT WED SEP 24 2014 ...SIGNIFICANT WEATHER ADVISORY FOR CASTRO...SWISHER AND PARMER COUNTIES... AT 314 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 14 MILES NORTHWEST OF TULIA...MOVING SOUTH AT 5 MPH. ADDITIONAL STRONG THUNDERSTORMS WERE ALSO LOCATED NEAR HEREFORD AND NAZARETH. IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THIS STORM. GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THIS STORM HAS PASSED. TORRENTIAL RAINFALL MAY ALSO CAUSE LOCALIZED FLOODING. LAT...LON 3475 10163 3452 10165 3453 10273 3475 10273 TIME...MOT...LOC 2016Z 351DEG 3KT 3472 10187
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
349 PM CDT WED SEP 24 2014
TXZ021-022-242115-
CASTRO-PARMER-
349 PM CDT WED SEP 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR CASTRO AND PARMER COUNTIES...
AT 348 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
FRIONA TO 10 MILES EAST OF DIMMITT...MOVING SOUTH AT 20 MPH.
IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED. HEAVY RAINS MAY CAUSE LOCALIZED FLOODING OF LOW LYING
ROADWAYS...ESPECIALLY NEAR DRAWS AND PLAYA LAKES.
LAT...LON 3475 10210 3438 10210 3438 10305 3474 10305
3475 10263
TIME...MOT...LOC 2049Z 359DEG 16KT 3459 10299 3458 10215SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
402 PM CDT WED SEP 24 2014
TXZ022>024-029-030-242115-
BRISCOE-CASTRO-FLOYD-HALE-SWISHER-
402 PM CDT WED SEP 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR BRISCOE...CASTRO...SWISHER...HALE
AND FLOYD COUNTIES...
AT 358 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM NEAR NAZARETH TO
NEAR CLAYTONVILLE TO NEAR BRICE...MOVING SOUTH AT 10 MPH.
IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT
DOWNPOURS...ARE POSSIBLE WITH THESE STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. SEEK SHELTER IN A STURDY STRUCTURE UNTIL
THESE STORMS HAVE PASSED. HEAVY RAINS MAY CAUSE FLOODING ON
ROADWAYS...ESPECIALLY NEAR DRAWS AND PLAYA LAKES.
LAT...LON 3475 10094 3450 10095 3420 10148 3435 10212
3475 10213
TIME...MOT...LOC 2100Z 354DEG 8KT 3467 10097 3437 10150
3461 10216SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LUBBOCK TX
414 PM CDT WED SEP 24 2014
TXZ021-022-027-028-242145-
BAILEY-CASTRO-LAMB-PARMER-
414 PM CDT WED SEP 24 2014
...SIGNIFICANT WEATHER ADVISORY FOR BAILEY...CASTRO...PARMER AND
LAMB COUNTIES...
AT 412 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 17 MILES WEST OF
FRIONA TO NEAR LAZBUDDIE TO NEAR NAZARETH...MOVING SOUTH AT 20 MPH.
IN ADDITION...NICKEL SIZE HAIL...WINDS UP TO 50 MPH...FREQUENT CLOUD
TO GROUND LIGHTNING...FREQUENT DOWNPOURS...ARE POSSIBLE WITH THESE
STORMS.
GUSTY WINDS MAY CAUSE SMALL BRANCHES TO BE BLOWN DOWN...AND LOOSE
OBJECTS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS
TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE
PASSED. HEAVY RAINS MAY CAUSE FLOODING OF ROADWAYS...ESPECIALLY
NEAR DRAWS AND PLAYA LAKES.
LAT...LON 3475 10200 3431 10200 3431 10209 3429 10210
3423 10249 3428 10305 3475 10304
TIME...MOT...LOC 2114Z 357DEG 19KT 3460 10301 3439 10260
3452 10200The Cannon AFB radar (KFDX), 61 km away, was scanning. The volume nearest the first event began at 21:14 UTC.
2 hail, 1 lightning, 1 flood, 1 thunderstorm wind. Local standard time, as filed.
Local fire department officials observed penny sized hail in Rhea.
Hail estimated up to quarter size fell between New Deal and Shallowater.
A local broadcast media outlet reported that lightning struck the awning of a coffee shop at Indiana Avenue and 34th Street in Lubbock, causing the awning to break and fall to the ground.
A swath of intense rainfall moved south directly over Interstate 27 from Abernathy, through downtown Lubbock, and south to Woodrow. Although total rainfall was around two inches in most locations, the majority of this fell in less than one hour resulting in prolific flooding near downtown Lubbock. A stretch of the Marsha Sharp Freeway near University Avenue was inundated with up to four feet of standing water resulting in multiple stranded vehicles. Many other vehicles were disabled by floodwaters along the northwest Loop 289 near Highway 84. Several vehicle accidents were also reported due to near zero visibility and hydroplaning. The majority of monetary losses were attributed to vehicles being totaled from flood damage.
The Texas Tech University West Texas Mesonet station near Denver City measured a 58 mph wind gust.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, September 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 538364, 536951, 538376, 536935, 536944.